Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 55, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 30, 2009, 6:45 AM CDT for Ector County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2009, 6:45 AM CDT (11:45 UTC)
- Expired
- Jul 30, 2009, 7:49 AM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 301145 FFWMAF TXC135-301345- /O.NEW.KMAF.FF.W.0055.090730T1145Z-090730T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 645 AM CDT THU JUL 30 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL ECTOR COUNTY IN WEST TEXAS... * UNTIL 845 AM CDT * AT 644 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING IN ODESSA... MOVING SOUTHEAST AT 15 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... EASTERN ECTOR COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3197 10250 3196 10229 3177 10229 3177 10250 $$
1 follow-up statement
000 WGUS74 KMAF 301249 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 749 AM CDT THU JUL 30 2009 TXC135-301259- /O.CAN.KMAF.FF.W.0055.000000T0000Z-090730T1345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ECTOR- 749 AM CDT THU JUL 30 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL ECTOR COUNTY... AT 749 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3197 10250 3196 10229 3177 10229 3177 10250 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:38 AM CDT, 7 minutes earlier.
Area forecast discussion, Jul 30, 6:38 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 AM CDT THU JUL 30 2009
.DISCUSSION...
SEE AVIATION DISCUSSION.
&&
.AVIATION...
SURPRISE NARROW BAND OF THUNDERSTORMS AFFECTING THE MAF LOCATION
AT ISSUANCE TIME...BUT THIS SHOULD MOVE SOUTHEAST RATHER QUICKLY.
A COLD FRONT WILL MOVE THROUGH MOST TAF LOCATIONS TODAY CAUSING
WINDS TO SHIFT TO THE NORTHEAST AND HELPING SHOWERS AND
THUNDERSTORMS TO DEVELOP AND PERSIST OVERNIGHT. FEEL THERE WILL BE
A PROLONGED PERIOD OF RAINFALL BUT THERE MAY NOT BE A GREAT DEAL
OF LIGHTNING...ESPECIALLY OVERNIGHT SO WAS CONSERVATIVE PUTTING TS
IN THE TAFS FOR NOW UNTIL CONFIDENCE IN THE TIMING OF IT IS
HIGHER. MVFR CIGS AND STRONG WINDS WILL BE POSSIBLE NEAR THE
THUNDERSTORMS.
HENNIG
&&
.PREV DISCUSSION... /ISSUED 553 AM CDT THU JUL 30 2009/
DISCUSSION...
WE/LL DO A QUICK UPDATE FOR PESKY ISOLATED CONVECTIVE
REDEVELOPMENT OVER SE NM AND THE PB. UPDATES OUT SHORTLY.
PREV DISCUSSION... /ISSUED 345 AM CDT THU JUL 30 2009/
DISCUSSION...
BUSY MORNING AGAIN ACROSS PORTIONS OF SE NM...THE CENTRAL/NORTHERN
PB...AND WESTERN LOW ROLLING PLAINS...AFTER AN MCS TO THE NORTH
KICKED OFF AN OUTFLOW BOUNDARY SOUTH...BRINGING BONUS RAIN TO KMAF.
STRONGEST CELLS ARE ON THE EASTERN CUSP OF THE CWA...AND BY MORNING
PACKAGE ISSUANCE TIME...SEVERE WATCH 638 CAN PROBABLY BE CANCELLED.
MODELS HANDLED THIS COMPLEX FAIRLY WELL...ALTHOUGH THE GFS
RESTRICTED IT PERHAPS TOO FAR NORTH AND EAST. THAT SAID...MODELS
HAVE BEEN FAIRLY CONSISTENT IN BRINGING A PREFRONTAL TROUGH INTO THE
AREA BY LATE AFTERNOON TODAY...FOLLOWED BY THE FRONT OVERNIGHT...AND
ANOTHER MCS OVERNIGHT...THIS ONE FURTHER SOUTH. FORECAST SOUNDINGS
INVOF THE TROUGH THIS AFTERNOON EXHIBIT STEEP MID-LVL LR/S FAVORABLE
FOR MARGINALLY LARGE HAIL...AND DCAPES SUFFICIENT TO ALLOW FOR
DAMAGING DOWNDRAFTS. MODELS DEVELOP A 30+KT LLJ DEVELOPING OVER THE
EASTERN FA 0-6Z FRIDAY...TO KEEP THE SEVERE THREAT GOING INTO THE
EVENING. ALSO...W/PWATS 150 PCT OR SO OF NORMAL...SLOW STORM
MOTION...CORFIDI VECTORS RUNNING OPPOSITE TO WIND FIELDS...AND WET
SOILS FROM RECENT RAINS...WE/LL ISSUE A FFA FOR THE OVERNIGHT HOURS
TO CATCH THE MCS. FRIDAY THRU SATURDAY NIGHT...NW FLOW ALOFT WILL
KEEP THE DOOR OPEN FOR A SLIGHT CHANCE OF GENERAL CONVECTION AS
MINOR DISTURBANCES MOVE THROUGH THE FLOW...BEFORE UPPER RIDGE
STRENGTHENS OVER THE AREA INTO THE EXTENDED AND DRIES THINGS OUT.
OTHERWISE...FOR TEMPS...NAM AND ECMWF FORECAST SOUNDINGS/TEMP PROGS
SUGGEST NEAR NORMAL PREFRONTAL TEMPS...WHILE THE GFS IS CONSIDERABLY
WARMER. CONSIDERING WET SOILS AND EXPECTED CLOUD
COVER/CONVECTION...WE/VE OPTED TO STAY ON THE COOLER SIDE OF
GUIDANCE THRU THE SHORT TERM. IN THE EXTENDED...UPPER RIDGING
BUILDS BACK OVER THE REGION...FOR A RETURN TO
ABOVE-NORMAL...TRIPLE-DIGIT TEMPS. FORECAST SOUNDINGS AND TEMP
TRENDS CONTINUE TO SUGGEST STAYING ON THE WARMER SIDE OF
GUIDANCE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
&&
10Hazardous weather outlook, Jul 30, 5:47 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 AM CDT THU JUL 30 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 547 AM CDT THU JUL 30 2009 /447 AM MDT THU JUL 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT MOVES INTO THE REGION. SLOW MOVEMENT...SATURATED SOILS...AND A MOIST AIRMASS COULD LEAD TO LOCALIZED FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING AND TONIGHT. FREQUENT LIGHTNING...STRONG DAMAGING WINDS...AND MARGINALLY SEVERE HAIL MAY ALSO ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN...STRONG DAMAGING WINDS...AND MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 30, 1:19 AM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 AM CDT THU JUL 30 2009 TXZ045-046-050-051-300645- GAINES-ANDREWS-DAWSON-MARTIN- 119 AM CDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MARTIN...NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES AND SOUTHERN DAWSON COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES SOUTHWEST OF PATRICIA AT 119 AM CDT...MOVING EAST AT 35 MPH. ONE HALF INCH HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT THURSDAY MORNING FOR WEST TEXAS.
Special weather statement, Jul 30, 2:40 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 AM CDT THU JUL 30 2009 TXZ051-052-063-300815- HOWARD-MARTIN-GLASSCOCK- 240 AM CDT THU JUL 30 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GLASSCOCK...SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF LEES AT 239 AM CDT...MOVING SOUTHEAST AT 30 MPH. WIND GUSTS TO 65 MPH AND ONE HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT THURSDAY MORNING FOR WEST TEXAS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 59 min |
| Jul 29, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves | 25 min |
| Jul 30, 12:15 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 60 min |
| Jul 30, 1:12 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 63 min |
| Jul 30, 1:34 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Gaines, Martin | 56 min |
| Jul 30, 2:01 AM CDT | Areal Flood Advisory | MAF | Andrews, Martin | 3 hr |
| Jul 30, 3:20 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard | 3 hr |
| Jul 30, 4:27 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 58 hr |
| Jul 30, 6:11 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Jul 30, 3:39 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Jul 30, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Jul 30, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jul 30, 4:38 PM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jul 30, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 35 min |
| Jul 30, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| Jul 30, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 60 min |
| Jul 30, 5:22 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 30, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 37 min |
| Jul 30, 6:35 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.